Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 39, NWS Las Vegas, NV

October 29, 2023Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Oct 29, 2023, 12:58 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2023, 12:58 PM MST (19:58 UTC)
Expired
Oct 30, 2023, 5:00 PM MST
In force
28 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2818 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS75 KVEF 291958
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1258 PM PDT Sun Oct 29 2023

AZZ002-036-CAZ527-NVZ021-301000-
/O.CAN.KVEF.HW.W.0007.000000T0000Z-231030T1200Z/
/O.NEW.KVEF.WI.Y.0039.231029T1958Z-231030T1800Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
1258 PM PDT Sun Oct 29 2023 /1258 PM MST Sun Oct 29 2023/

...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT /11 AM MST/ MONDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead
  National Recreation Area. In California, San Bernardino County-
  Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...Until 11 AM PDT /11 AM MST/ Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters should continue to use extreme 
  caution when venturing onto area lakes. Strong winds over the 
  open waters will make the lake water rough and hazardous...and 
  may result in high waves which may tip or swamp smaller craft. 
  For your personal safety...avoid the open waters. Stay close to 
  shore or around protected areas..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ017-301000-
/O.CAN.KVEF.WI.Y.0038.000000T0000Z-231030T0600Z/
/O.CON.KVEF.FZ.W.0005.231030T1000Z-231030T1500Z/
Western Clark and Southern Nye County-
Including Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
1258 PM PDT Sun Oct 29 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
MONDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Western Clark and Southern Nye County.

* WHEN...From 3 AM to 8 AM PDT Monday.

* IMPACTS...The first freeze of the season will end the growing 
  season in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ522>526-NVZ014>016-020-022-292100-
/O.CAN.KVEF.WI.Y.0038.000000T0000Z-231030T0600Z/
Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-
Esmeralda and Central Nye County-Lincoln County-
Northeast Clark County-Las Vegas Valley-Southern Clark County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, 
Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, 
Morongo Valley, Yucca Valley, Twentynine Palms, Vidal Junction, 
Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, 
Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
1258 PM PDT Sun Oct 29 2023

...WIND ADVISORY IS CANCELLED...

Although widespread advisory level winds are no longer expected, gusty
northerly winds up to 40 mph will continue across the region.

$$

AZZ003-301000-
/O.EXA.KVEF.FZ.W.0005.231030T1000Z-231030T1500Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
1258 PM MST Sun Oct 29 2023

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MST MONDAY...

* WHAT...Freezing temperatures as low as 32 are expected.

* WHERE...Northwest Deserts.

* WHEN... From 3 AM to 8 AM PDT Monday.

* IMPACTS...The first freeze of the season will end the growing 
  season in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
457 
WWUS75 KVEF 300820
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
120 AM PDT Mon Oct 30 2023

AZZ003-301500-
/O.CON.KVEF.FZ.W.0005.231030T1000Z-231030T1500Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
120 AM MST Mon Oct 30 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Freezing temperatures as low as 32 are expected near the
  Kingman metro area.

* WHERE...Northwest Deserts.

* WHEN... From 3 AM to 8 AM PDT Monday.

* IMPACTS...The first freeze of the season will end the growing 
  season in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NVZ017-301500-
/O.CON.KVEF.FZ.W.0005.231030T1000Z-231030T1500Z/
Western Clark and Southern Nye County-
Including Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
120 AM PDT Mon Oct 30 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Western Clark and Southern Nye County...including
  Pahrump, Desert Rock, and Indian Springs. 

* WHEN...From 3 AM to 8 AM PDT Monday.

* IMPACTS...The first freeze of the season will end the growing 
  season in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ002-036-CAZ527-NVZ021-310000-
/O.EXT.KVEF.WI.Y.0039.000000T0000Z-231031T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
120 AM PDT Mon Oct 30 2023 /120 AM MST Mon Oct 30 2023/

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PDT /5 PM MST/ THIS
AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...Until 5 PM PDT /5 PM MST/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.  Dangerous boating conditions likely. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
901 
WWUS75 KVEF 301442
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
742 AM PDT Mon Oct 30 2023

AZZ003-301545-
/O.EXP.KVEF.FZ.W.0005.000000T0000Z-231030T1500Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
742 AM MST Mon Oct 30 2023

...FREEZE WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

Temperatures will rise above freezing by 8 am so the freeze 
warning will expire. 

$$

NVZ017-301545-
/O.EXP.KVEF.FZ.W.0005.000000T0000Z-231030T1500Z/
Western Clark and Southern Nye County-
Including Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
742 AM PDT Mon Oct 30 2023

...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING...

Temperatures will rise above freezing shortly after 8 am so the 
freeze warning will expire. 

$$

AZZ002-036-CAZ527-NVZ021-310000-
/O.CON.KVEF.WI.Y.0039.000000T0000Z-231031T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
742 AM PDT Mon Oct 30 2023 /742 AM MST Mon Oct 30 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/ THIS
AFTERNOON...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...Until 5 PM PDT /5 PM MST/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
746 
WWUS75 KVEF 302353
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
453 PM PDT Mon Oct 30 2023

AZZ002-036-CAZ527-NVZ021-310100-
/O.EXP.KVEF.WI.Y.0039.000000T0000Z-231031T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
453 PM PDT Mon Oct 30 2023 /453 PM MST Mon Oct 30 2023/

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT /5 PM MST/ THIS
AFTERNOON...

North winds have been decreasing down the Colorado River Valley 
late this afternoon and speeds less than 15 mph can be expected
early this evening and overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Oct 29, 8:56 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Oct 29, 8:56 AM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
856 AM PDT Sun Oct 29 2023

.SYNOPSIS...Gusty north winds will prevail across the region today
behind a cold front that moved through the area this morning. In
addition to the winds, sharply cooler temperatures will be
noticed today and Monday with gradual moderation next week as high
pressure builds across the region.

&&

.UPDATE...Brisk conditions across the region this morning with
clear skies, much cooler temperatures, and breezy north winds.
We expect the cooler start to the day to translate into cooler
high temperatures this afternoon. Our far northern areas will see
highs generally around 2-4 degrees cooler today than what we had
yesterday and around 8-12 degrees cooler elsewhere. Breezy north
winds will make it feel even cooler with gusty conditions
continuing throughout the day. Winds are our main forecast
concern today and current wind headlines will be evaluated
against observational and forecast data to see if any changes are
needed. The threat of freezing conditions in the northern portion
of Mohave County this morning has ended, allowing the Freeze
Warning that was in effect for that area to expire on time. The
forecast looks in good shape for now. A forecast update has been
sent primarily to clean up headlines.

&&

.PREV DISCUSSION...1253 AM PDT Sun Oct 29 2023...

.SHORT TERM...through Monday night.

Cold front has progressed through the region early this morning
leaving gusty north winds in its wake. Winds have been
consistently gusting in the 40-50 mph range near Laughlin and
Desert Rock, with more sporadic gusts of 35 to 45 mph elsewhere.
Pressure gradients will maximize by midmorning and shallow surface
inversions will tend to mix out, allowing for a relative maximum
in the wind speeds by late this morning before gradually relaxing
through the afternoon. The current wind products continue to look
good with no changes necessary.

The gusty north winds will also advect some colder air southward
with high temperatures this afternoon dropping ~10 degrees from
Saturdays observed values. As winds relax overnight, sub-freezing
temperatures will be likely in the outskirts of Pahrump and around
Indian Springs where a Freeze Warning is in effect for Monday
morning. Gave some consideration to adding a Freeze Warning for
the Kingman area Monday morning as well, but NBM probabilities
remain ~25% or less, and guidance is insisting on some elevated
winds overnight which would tend to inhibit the decoupling needed
to reach freezing. It's a also a tad early compared to the usual
first freeze for the area, so I held off for now. The day crew can
give things another look with the mornings 12z data.

By Monday afternoon, aside from some lingering breezes along the
Colorado River, pleasant conditions should prevail area wide with
temperatures remaining several degrees below normal.

.LONG TERM...Tuesday through Saturday.

With the exception of residual northerly wind gusts along the
Colorado River Valley Tuesday morning, light afternoon breezes can
be expected areawide through the week. Halloween evening weather
will be characterized by mostly clear skies, wind gusts around 10
mph (15-20 mph for Laughlin/Bullhead City), and temperatures in the
mid-60s to low-70s for desert valleys (including Las Vegas, Pahrump,
Laughlin, Lake Havasu City, and Moapa) and in the low-50s to low 60s
for higher elevations (including Kingman, Colorado City, Bishop,
Pioche, and Tonopah).

A broad, upper-level ridge will set up across the region, which will
allow temperatures to gradually warm to 3-6 degrees above seasonal
normals going into the weekend.

&&

.AVIATION...For Harry Reid...Gusty north winds continue into the
afternoon hours, with gusts around 30 knots expected. Gusts
magnitude may be somewhat inconsistent until sunrise as mixing tries
to overcome the nocturnal inversion. However, once the sun rises
(14z), gusts are forecast to peak and become more regular. North
winds gradually begin to subside in the late afternoon and evening,
but will likely remain elevated through the overnight hours, with
60% probability of speeds 10+ knots. Clear skies.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty north winds continue across the region through
the TAF period. Strongest winds will be in the Colorado River
Valley, where gusts of 35-50 knots are expected this morning and
afternoon. Elsewhere, gusts are more likely to be in the 20-35 knot
range. The only partial exception to these expectations is KDAG,
which lies right on the boundary of the gusty north winds during
nighttime hours. Drastic fluctuations between northerly and
southerly winds will be possible until 15z this morning, and again
after the sun sets this evening. During the daytime hours, high
confidence in north-northeast winds. Other than strong winds, no
aviation impacts from visibility or clouds, with VFR conditions and
clear skies.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Salmen

SHORT TERM...Outler
LONG TERM...Varian
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 10:16 AM MSTDust Storm WarningVEFSan Bernardino89 min

Nearby

Wind Advisories in Arizona, 2023Wind Advisories in California, 2023Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.